Jump to content

Dilaudid & Zofran?

Medications   (578 Views 6 Comments)
by nursing_newbie nursing_newbie (New) New Nurse

nursing_newbie specializes in Med/Surg.

70 Profile Views; 4 Posts

Can IV dilaudid and zofran be administered back to back? I've read in a few online resources that they could interact to potentiate drowsiness/dizziness/etc with serotonin syndrome being the worst adverse effect. 

Experienced nurses, would you administer these meds together in common practice? Stagger them? Choose another antiemetic? Thanks in advance for your opinion!

Share this post


Link to post
Share on other sites

Daisy4RN has 20 years experience and specializes in Travel, Home Health, Med-Surg.

1 Follower; 1 Article; 1,011 Posts; 6,684 Profile Views

I have given those many many times together with no problem. Of course it  depends on the pt condition, other meds on board, and doses etc.

Share this post


Link to post
Share on other sites

168 Posts; 2,036 Profile Views

Based on the pharmacodynamics of Zofran, I don't see how it could cause either serotonin syndrome or drowsiness. I've never heard of this.

Share this post


Link to post
Share on other sites

35 Posts; 1,674 Profile Views

I give it together frequently in the PACU. Are you thinking of Phenergan with Dilaudid? 

Share this post


Link to post
Share on other sites

VivaLasViejas has 20 years experience as a ASN, RN and specializes in LTC, assisted living, med-surg, psych.

8 Followers; 142 Articles; 9,712 Posts; 249,549 Profile Views

I've been given Zofran with Dilaudid on more than one occasion, and it was wonderful stuff. It prevents nausea, which Dilaudid is known to cause, without making me stupid (the Dilaudid accomplishes that quite nicely, haha!).

Share this post


Link to post
Share on other sites

KyBeagle has 27 years experience as a ASN and specializes in ED RN and Case Manager.

103 Posts; 1,244 Profile Views

Dilaudid & Zofran... I’ve given them together hundreds of times in the ED ( or maybe ...thousands)??? 

Never seen serotonin syndrome in my patients. But you made me curious so I also looked at online resources. In addition to Dilaudid, they  also list Serotonin syndrome as a RARE reaction between Zofran and morphine, Fentanyl & Meperidine (which I rarely see ordered nowadays). 

It’s interesting...Serotonin syndrome isn’t listed as a potential reaction between Phenergan & those narcotics. (But Phenergan is a different drug class than zofran). 

That said- Phenergan IV is the 2nd or 3rd line choice of our ED docs. Zofran is #1. If symptoms persist, they may try IV Compazine, Phenergan, or Reglan  (or a 2nd dose of zofran). 

I’ve been an ICU/ED nurse for 27 years, being “on the floor” for 22 of  those years. Administered IV Dilaudid & Zofran back to back countless times. The past 5 years I’ve had an ED Case Manager job but still see countless ED & Inpatient orders for Dilaudid/ Zofran. 

No worries here! 🙂

Share this post


Link to post
Share on other sites
×